Heavy Snow, Northeast Mountains
- When
- November 16, 10:30 PM PST to November 17, 3:10 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A warm front moved across eastern Washington from the southwest through the afternoon and evening hours on November 16th. This front acted to moisten the atmosphere ahead of a cold front that moved into northeast Washington during the overnight hours on the sixteenth.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A warm front moved across eastern Washington from the southwest through the afternoon and evening hours on November 16th. This front acted to moisten the atmosphere ahead of a cold front that moved into northeast Washington during the overnight hours on the sixteenth. Heaviest snowfall occurred out ahead and along the cold front with up to four to five inches of new snowfall within a five hour span that stretched into the early morning hours of November 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 16, 9:54 PM PST, 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
954 PM PST Wed Nov 16 2011
.SYNOPSIS...
A vigorous storm system arriving this afternoon will bring the
first significant snow of the season to portions of central and
east central Washington. Travel will likely be hazardous along
Interstate 90 from Moses Lake to the Idaho Panhandle tonight.
Breezy and gusty conditions will follow the passage of the storm
system on Thursday. Another round of snow is likely on Friday.
The weekend promises to be colder than average followed by
periodic bouts of mountain snow and valley rain or snow through
the next week.
&&
.DISCUSSION...
Update for the overnight...The warm front has pushed north of
Spokane and all of the CWA south of Spokane. However, as it
continues its northward trek, it will have an increasingly
difficult time evacuating surface cold air. In addition, the upper
level front is crossing the Cascades and rapidly moving east. The
intersection of these two features will result in rapidly
increasing precipitation rates across the northern tier of
counties in Washington overnight, into the far northern Idaho
Panhandle. In this aforementioned tier of counties, all winter
weather headlines were either extended or continued. South of this
line, due to either warmer air or a drying out of the
precipitation generation layer, significant precipitation has
ended. While some showers of either rain or snow should be
expected as the more unstable air in association with the upper
level front and mid-level cooling, it seems unlikely this will
result in significant accumulation away from the northern tier of
counties. /Fries
&&
.AVIATION...
06Z TAFs...A warm front has advanced north of KGEG, ending
significant precipitation, however snow is likely to continue at
KCOE for a few hours, before precipitation will trail off to -DZ
there as well. Elsewhere, fog is likely around KMWH due to today's
snowfall, while it should stay east of KEAT with increasing
westerly flow down the valley. In addition, very strong SW flow is
present a couple thousand feet off the ground, meaning LLWS is
likely at all sites through the nighttime hours. /Fries
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 32 40 25 32 14 25 / 100 30 60 80 30 20
Coeur d'Alene 31 39 25 31 13 25 / 100 50 60 80 40 30
Pullman 35 39 28 32 19 27 / 100 50 50 80 60 30
Lewiston 40 47 31 42 23 35 / 90 40 40 70 60 30
Colville 29 40 21 31 12 26 / 100 40 60 60 20 10
Sandpoint 29 36 22 30 9 24 / 100 60 60 60 20 10
Kellogg 30 35 25 29 16 22 / 100 70 60 80 70 30
Moses Lake 29 44 19 37 13 31 / 100 10 30 60 30 10
Wenatchee 29 43 25 36 18 31 / 100 10 20 60 20 10
Omak 24 39 15 34 8 30 / 100 10 40 50 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 10 AM PST Thursday for Central
Panhandle Mountains.
Winter Storm Warning until 4 AM PST Thursday for Northern
Panhandle.
WA...Winter Weather Advisory until 4 AM PST Thursday for East Slopes
Northern Cascades-Okanogan Highlands-Okanogan Valley.
Winter Storm Warning until 4 AM PST Thursday for Northeast
Mountains.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 613 AM PST WED NOV 16 2011 IDZ001-004-WAZ037-042-171500- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST MOUNTAINS-EAST SLOPES NORTHERN CASCADES- 613 AM PST WED NOV 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT HEAVY SNOW ACCUMULATIONS ARE LIKELY TODAY AND TONIGHT OVER THE MOUNTAINS OF THE INLAND NORTHWEST. THE EAST SLOPES OF THE CASCADES WILL LIKELY RECEIVE 4 TO 8 INCHES OF SNOW...INCLUDING THE LEAVENWORTH...PLAIN...TWISP...AND MAZAMA AREAS. PLACES LIKE SANDPOINT... BONNERS FERRY...AND COLVILLE HAVE THE POTENTIAL TO RECEIVE 3 TO 5 INCHES OF SNOW. THE MOUNTAINS OF NORTHEAST WASHINGTON AND NORTH IDAHO WILL LIKELY RECEIVE 6 TO 10 INCHES...AND THE HIGH ELEVATIONS OF THE CASCADE CREST WILL LIKELY RECEIVE OVER A FOOT OF NEW SNOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MORE ACCUMULATING SNOW WILL BE POSSIBLE FRIDAY...FOLLOWED BY SHARPLY COLDER TEMPERATURES FOR THE WEEKEND. IDZ002-003-026-027-WAZ031>036-038-041-043-044-171500- COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- OKANOGAN HIGHLANDS-WENATCHEE AREA-OKANOGAN VALLEY- WATERVILLE PLATEAU- 613 AM PST WED NOV 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SNOW ACCUMULATIONS IN THE 2 TO 4 INCH RANGE WILL BE COMMON BY THIS EVENING FROM WENATCHEE...TO OMAK...TO GRAND COULEE...TO SPOKANE. AN INCH OR TWO IS EXPECTED AROUND MOSES LAKE...RITZVILLE...AND PULLMAN. WINDY CONDITIONS WILL DEVELOP LATE TONIGHT AND INTO THURSDAY MORNING WITH LOCAL GUSTS TO 45 MPH POSSIBLE OVER THE EXPOSED TERRAIN OF THE PALOUSE...NORTHEAST BLUE MOUNTAINS...AND AROUND POMEROY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER ROUND OF SNOW IS EXPECTED ON FRIDAY WITH LIGHT TO MODERATE ACCUMULATIONS IN THE SPOKANE...PULLMAN...MOSES LAKE...WENATCHEE... AND LEWISTON AREAS. SHARPLY COLDER TEMPERATURES ARE EXPECTED THIS WEEKEND.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351089.